Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2012, 6:01 PM CDT for Buena Vista County, Iowa. It was in force for 29 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2012, 6:01 PM CDT (23:01 UTC)
- Expired
- Jun 14, 2012, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:05 PM CDT | HAIL 0.75 | N Truesdale, IA | |
| Jun 14, 6:10 PM CDT | HAIL 0.75 | 1 Nne Truesdale, IA | |
| Jun 14, 6:15 PM CDT | HAIL 1 | 4 Ne Truesdale, IA | |
| Jun 14, 6:22 PM CDT | HAIL 1.75 | 6 Se Sioux Rapids, IA | |
| Jun 14, 6:25 PM CDT | HAIL 1.75 | 2 W Marathon, IA | |
| Jun 14, 6:30 PM CDT | HAIL 2 | Marathon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
894 WUUS53 KFSD 142301 SVRFSD IAC021-142330- /O.NEW.KFSD.SV.W.0147.120614T2301Z-120614T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 601 PM CDT THU JUN 14 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA... * UNTIL 630 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRUESDALE...OR NEAR STORM LAKE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRUESDALE AT 605 PM CDT... REMBRADT AROUND 615 PM CDT... SIOUX RAPIDS AROUND 625 PM CDT... MARATHON AROUND 630 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE REMBRANDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4264 9516 4272 9539 4291 9514 4284 9491 TIME...MOT...LOC 2301Z 228DEG 24KT 4272 9521 WIND...HAIL 60MPH 1.25IN $$ WEISSER
1 follow-up statement
977 WWUS53 KFSD 142311 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT THU JUN 14 2012 IAC021-142330- /O.CON.KFSD.SV.W.0147.000000T0000Z-120614T2330Z/ BUENA VISTA IA- 611 PM CDT THU JUN 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BUENA VISTA COUNTY UNTIL 630 PM CDT... AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRUESDALE...OR 8 MILES NORTH OF STORM LAKE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MARATHON AROUND 625 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4264 9516 4275 9526 4291 9514 4284 9491 TIME...MOT...LOC 2311Z 228DEG 24KT 4276 9514 WIND...HAIL 60MPH 1.25IN $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:00 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 14, 4:00 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU JUN 14 2012 .DISCUSSION.../ISSUED AT 400 PM CDT/ A PAIR OF BOUNDARIES WILL BE THE MAIN FOCUS FOR THIS EVENING. A COLD FRONTAL BOUNDARY IS CURRENTLY LOCATED NEAR THE BORDER OF SOUTH DAKOTA WITH MINNESOTA AND IOWA WHILE AN OUTFLOW BOUNDARY REMAINS RATHER STATIONARY JUST TO THE NORTHEAST OF THE FORECAST AREA NEAR REDWOOD FALLS AND MANKATO MINNESOTA. VERY UNSTABLE AIRMASS AHEAD OF THE COLD FRONT AND NEAR THE OUTFLOW BOUNDARY IS RAPIDLY BECOMING UNCAPPED EARLY THIS AFTERNOON WITH A FIELD OF CUMULUS CLOUDS SEEN ON SATELLITE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. ACCAS CLOUDS NEAR AND JUST BEHIND THE FRONT MAY ALSO ADVANCE AHEAD OF THE FRONT AND BECOME MORE SURFACE BASED...AS ANOTHER POINT OF POTENTIAL DEVELOPMENT THIS AFTERNOON AND EVENING. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP WITHIN THE NEXT HOUR OR SO AND BECOME MORE WIDESPREAD BY EARLY EVENING TO THE EAST OF A MARSHALL MN TO VERMILLION LINE. SBCAPE OF 2000+ J/KG...DEW POINTS IN THE MID TO UPPER 60S AND STEEP LAPSE RATES ARE PRESENT IN THIS AREA...HOWEVER SHEAR REMAINS SOMEWHAT LACKING AT THIS POINT. SEVERE STORMS WILL BE A POSSIBILITY WITH THE MAIN THREATS OF HAIL TO WALNUT SIZE AND 65 MPH WIND GUSTS POSSIBLE. THE INITIAL WAVE OF STORMS THIS EVENING WILL DIMINISH AND PUSH EAST OF THE AREA BY LATE EVENING. WIND WILL FLIP AROUND TO THE NORTHWEST BEHIND THE FRONT BUT SHOULD RAPIDLY BECOME LIGHT AND VARIABLE BY LATE THIS EVENING. THE GFS HINTS AT A MID LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES THIS EVENING AND TRACKING NORTHEAST ACROSS THE CENTRAL PLAINS LATE TONIGHT. THIS WAVE COULD APPROACH THE AREA AROUND DAYBREAK AND BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE MISSOURI VALLEY AND NORTHWEST IOWA LATE TONIGHT AND INTO FRIDAY. MEANWHILE...THE ECMWF DOES NOT KEY INTO THIS FEATURE WHILE THE NAM KEEPS IT WELL SOUTH OF THE FORECAST AREA. WILL LEAVE A CHANCE OF POPS IN OUR FAR SOUTH LATE TONIGHT INTO FRIDAY WITH SO MUCH UNCERTAINTY. LOWS WILL COOL INTO THE UPPER 50S IN OUR FAR WEST WHERE SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT AND AS WARM AS THE MID 60S IN THE FAR SOUTHEAST. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER 80S. CONVECTIVE CHANCES REMAIN ACROSS THE AREA ON FRIDAY NIGHT AS THE SHORTWAVE TRAIN CONTINUES...WHEN ANOTHER SHORTWAVE LIFTS OUT OF NEBRASKA OVERNIGHT ENHANCING THE CHANCE OF CONVECTION IN OUR SOUTHEAST. THE NAM IS MOST ROBUST WITH THIS SOLUTION...THOUGH ALL MODELS POINT TOWARD A SIMILAR SOLUTION. ALSO LOOKS LIKE ANOTHER ENHANCED CHANCE OF CONVECTION BACK THROUGH OUR WEST ON FRIDAY NIGHT...WITH LIFT BOOSTED BY LOW LEVEL CONVERGENCE ALONG AN APPROACHING FRONTAL BOUNDARY...IN CONJUNCTION WITH UPPER LEVEL DIVERGENCE THROUGH THAT AREA WITH A JET MAX POSITIONED THROUGH WESTERN SOUTH DAKOTA INTO CENTRAL NORTH DAKOTA. WILL BE A MILD NIGHT WITH CLOUDS AND A SOUTHERLY LOW LEVEL FLOW...AND LOWS WILL BE IN THE MID AND UPPER 60S. THE FRONTAL BOUNDARY SWINGS ACROSS THE REGION DURING THE DAY ON SATURDAY...WITH PRETTY DECENT MODEL AGREEMENT ON THE FRONT EXITING OUR FAR EAST BY 00Z SATURDAY EVENING. THIS COINCIDENT WITH THE AFOREMENTIONED SHORTWAVE LIFTING OUT OF NEBRASKA AND THROUGH NORTHERN IOWA...AND HAVE HIGHEST POPS IN OUR EAST WHERE THIS WILL OCCUR. DEPENDING ON FRONTAL TIMING...CANNOT RULE OUT A COUPLE OF SEVERE STORMS IN OUR SOUTHEAST ON SATURDAY AFTERNOON WITH CAPE VALUES AVERAGING AROUND 1200 J/KG...THOUGH BULK SHEAR IS NOT INCREDIBLY IMPRESSIVE...AROUND 15 TO 25 KTS OVER THAT AREA IN THE AFTERNOON. THERMAL PROFILES DO NOT SHOW THAT MUCH COOLING BY SATURDAY AFTERNOON...AND HIGHS WILL GENERALLY BE IN THE LOWER 80S. SYSTEM PULLS TO THE EAST ON SATURDAY NIGHT WITH ANY CONVECTION ENDING IN THE EVENING. WITH THAT...THERE WILL PROBABLY ACTUALLY BE A DRY PERIOD FOR THE REMAINDER OF SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION. SOUTHERLY FLOW RETURNS TO THE AREA BY SUNDAY AFTERNOON AS THE HIGH QUICKLY MOVES EAST...AND WITH WARMING THERMAL PROFILES HIGHS WILL GET INTO THE MID AND UPPER 80S THROUGH THE MISSOURI RIVER CORRIDOR...TO THE LOWER 80S BACK TO THE NORTHEAST. IN THE EXTENDED...MONDAY THROUGH THURSDAY...ZONAL UPPER LEVEL FLOW TO START THE PERIOD TRANSITIONING TO SOUTHWESTERLY BY THE MIDDLE OF NEXT WEEK. STILL LOOKS TO BE RELATIVELY UNSETTLED THROUGH THE PERIOD...AS A SERIES OF SHORTWAVES EJECT OUT OF THE WESTERN U.S. TROUGH. THERE ARE THE USUAL MODEL DIFFERENCES...SO PIN POINTING TIMING AND PLACEMENT OF CONVECTION REMAINS TRICKY. APPEARS THAT THE BETTER SHORTWAVE ENERGY MAY REMAIN TO OUR NORTH AT LEAST EARLY IN THE WEEK...KEEPING BETTER CHANCES IN OUR NORTHERN AREAS DURING THAT TIME FRAME. A FRONTAL BOUNDARY LOOKS TO MEANDER SOMEWHERE ACROSS THE AREA BY MID/LATE WEEK...BRINGING A BETTER CHANCE OF CONVECTION. WHILE TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MONDAY AND TUESDAY...COOLER TEMPERATURES LOOK TO BE ON TAP FOR WEDNESDAY AND THURSDAY WITH THE AFOREMENTIONED FRONTAL BOUNDARY...THOUGH READINGS WILL STILL BE AROUND NORMAL FOR THIS TIME OF YEAR. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 14, 3:33 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT THU JUN 14 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 333 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING...GENERALLY ALONG AND EAST OF A SIOUX CITY IOWA TO WINDOM MINNESOTA LINE. THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. MOST STORMS WILL STAY UNDER SEVERE LIMITS...WITH ONLY A FEW BECOMING MARGINALLY SEVERE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FROM 3 PM TO 11 PM FOR AREAS ALONG AND EAST OF A WINDOM MINNESOTA TO SIOUX CITY LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 39 min |
| Jun 14, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 35 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 17 min |
| Jun 14, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 29 min |
| Jun 14, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 23 min |
| Jun 14, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 26 min |
| Jun 14, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.